Hail, Boulder
- When
- May 22, 4:20 PM MST
- Where
- Boulder County, 1.48 mi NNW of Longmont
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.190, -105.110
Severe thunderstorm produced hail, ranging in size from nickel to half dollar size. Heavy rain combined with a torrent of hail flooded streets and stalled vehicles in Fort Collins.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorm produced hail, ranging in size from nickel to half dollar size. Heavy rain combined with a torrent of hail flooded streets and stalled vehicles in Fort Collins. The hail accumulated to more than 6 inches in spots, clogged storm drains and caused street flooding. The floodwaters were reportedly in excess of a foot deep in some places. Police blocked several intersections in the city as a safety precaution.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 22, 2:22 PM MST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 322 PM MDT Tue May 22 2018 .SHORT TERM...(This evening through Wednesday) Issued at 322 PM MDT Tue May 22 2018 Radar and satellite data show scattered showers and thunderstorms moving over the central mountains from south to north. Another single storm is tracking toward southern Lincoln County from the south. Storms are moving at a fair clip, so the threat of heavy rain is reduced. Should see activity increase for a few more hours and then dissipate after the sun goes down. Shower activity could develop out over the I-25 corridor, but the rest of the plains should remain dry this evening. Storms could also become strongest as they reach the northern Colorado border, where deeper moisture and instability are present. For tomorrow, the upper low over the Great Basin is forecast to be lifting northeastward while southwesterly flow aloft continues across Colorado. Moist south to southeast flow are expected to persist across eastern Colorado while the mountains also remain under moist flow. Another round of afternoon showers is expected, both over the mountains and out on the plains, where Gulf moisture will be getting advected into the region. Storm Prediction Center indicates that the eastern border of Colorado will be under a marginal threat of severe weather. Temperatures will continue to be slightly warmer than normal. .LONG TERM...(Wednesday night through Tuesday) Issued at 322 PM MDT Tue May 22 2018 Wednesday evening's convection and potential for a couple strong/severe storms over the Nebraska border area will shift north and east through the evening. Some of this may be driven by a departing speed max to our north, so perhaps a couple storms could linger til midnight or so before exiting over the far northeast corner. Otherwise, look for a drying and stabilizing airmass into Thursday as flow aloft turns more westerly. There's just a slight chance of a storm developing Thursday afternoon over the far eastern plains along the edge of a dryline, but overall PoPs will be quite low. Temperatures will continue their warming trend Thursday, reaching the mid 80s across most of the plains, with 60s and 70s in the mountains. Summerlike weather will continue Friday and Saturday with a high amplitude ridge building over the forecast area. In fact, by Saturday we should see highs reaching or exceeding 90F across most of the plains. The threat for afternoon and evening storms will be lower through this period, although we still can't rule out an isolated storm or two over the mountains and eastern plains. The focus will then shift toward the relatively deep upper level low moving into the Great Basin/Desert Southwest late this Memorial Day Weekend into early next week. This may bring a round of active weather with an increasing severe weather threat as the system approaches. At this time, we think the highest chance of storms would hold off until Monday and Tuesday considering how slow these high amplitude patterns typically progress. Time will tell how much low level moisture can be pulled in ahead of this system, but the overall pattern right now looks favorable for gulf moisture intrusion and more active and potentially severe thunderstorms at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 322 PM MDT Tue May 22 2018 Showers and maybe a few thunderstorms will move from south to north over the Denver area airports over the next few hours. Ceilings could drop to 6000-7000 feet AGL as showers move over. Brief rain, small hail and gusty winds will accompany the storms. Most shower activity should be finished by 9 PM or 10 PM. Winds will be south to southeast for the most part. Wednesday should be a repeat of this afternoon, although the latest models are a little drier for that time period. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Dankers LONG TERM...Barjenbruch AVIATION...Dankers
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1103 AM MDT Tue May 22 2018 COZ030>051-231715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1103 AM MDT Tue May 22 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will develop over the mountains and foothills this afternoon and evening with brief heavy rain, gusty winds and small hail. A few thunderstorms will also move off the foothills and over the urban corridor and northern plains late in the afternoon and early evening. There is a slight chance that the storms which develop near the Wyoming border could produce hail up to one inch in diameter. Thunderstorm activity is expected to come to an end by 10 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few afternoon and evening thunderstorms can be expected again on Wednesday. A couple of the storms on the eastern plains may be severe near the Wyoming and Nebraska borders with large hail and gusty winds being the main threats. There should be less storm coverage Thursday into Saturday, although there is still a risk of a severe storm or two near the Nebraska border on Thursday. An approaching storm system will bring the threat of thunderstorms and possible severe weather back to the Front Range I-25 Corridor late this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
18 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745956, 745957, 745958, 745959, 745960, 745961, 745962, 745963, 745964, 745965, 745967, 745969, 745970, 745971, 745972, 745973, 745974, 745975.